Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

i'm looking for an upper bound for the modified Bessel function of the first kind of a +ive real argument. It seems that it satisfies the inequality : $$I_{n}(x)\leqslant \frac{x^{n}}{2^{n}n!}e^{x}$$ But i'm not able to prove this.

share|cite|improve this question
I can prove it for $0 \leq x \leq 4$ from the power series. Would that be useful to you? – Antonio Vargas Jun 9 '13 at 23:22
How did you get this bound? – Mhenni Benghorbal Jun 10 '13 at 0:20
up vote 4 down vote accepted

It was proved by Yudell L. Luke in 1972 that

$$ 1 < \Gamma(\nu+1)\left(\frac{2}{x}\right)^\nu I_\nu(x) < \cosh x $$

for $x > 0$ and $\nu > -1/2$. This implies your inequality since

$$ \cosh x - e^x = -\sinh x < 0 $$

for $x > 0$ and hence

$$ \cosh x < e^x $$

for $x > 0$.

Yudell L. Luke, Inequalities for generalized hypergeometric functions, Journal of Approximation Theory, Volume 5, Issue 1, January 1972, pp. 41–65.

(Link to the article on ScienceDirect)

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.